Florida, 2008

Hail and Damaging Wind in Florida, June 19, 2008

June 19, 2008 · NWS JAX · 7 events in 2 counties and zones

A cold front stalled over northeast Florida and combined with the sea breezes spawned scattered severe storms during the early afternoon as a short wave trough passed over the area aloft.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A cold front stalled over northeast Florida and combined with the sea breezes spawned scattered severe storms during the early afternoon as a short wave trough passed over the area aloft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 19, 1:21 PM EST, 40 minutes earlier.

Area forecast discussion, Jun 19, 1:21 PM EST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT THU JUN 19 2008

.SYNOPSIS...MSAS ANALYSIS PLACES A LOW OVER EAST GA WITH AN
ALMOST N-S ORIENTED TROUGH/FRONT SPLICING OUR COUNTY WARNING AREA
APPROX FROM JESUP TO LAKE CITY. VERY DRY AIR HAS BEEN PUSHING EWD
LEAVING ONLY COASTAL GA AND AREAS OF FL SE OF JAX TO OCALA WITH
DEWPOINTS AROUND 70. WEAK WINDS HAVE ALLOWED SEABREEZES TO PUSH
INLAND AND ISOLATED STORMS ARE ERUPTING ALONG THE SEABREEZES IN
THE SOUTH PORTION. A LARGE SCALE TROUGH CONTINUES TO DOMINATE THE
EASTERN U.S. WITH SHORTWAVES OBSERVED ON SATELLITE OVER CTRL FL
AND ALSO THE LOWER MS VALLEY.

.SHORT TERM...THE LARGE SCALE TROUGH WILL PERSIST OVER THE REGION
THROUGH THE WEEKEND. A SURFACE LOW AND TROUGH WILL ALSO REMAIN
ESTABLISHED OVER THE AREA WITH A DRY NW FLOW KEEPING LOW RH AND
RAIN CHANCES ACROSS INLAND AREAS NORTH OF GAINESVILLE THIS
EVENING AND AGAIN ON FRIDAY. THE MOIST ONSHORE FLOW WILL ALLOW
DEVELOPMENT ALONG THE SEABREEZES OVER THE INTERIOR SOUTH OF GNV
AND ALONG THE ENTIRE EAST COAST. POPS WILL REMAIN 20-30% BUT WITH
COLD 500 MB TEMPS AND SFC HEATING...A FEW STORMS COULD BECOME
SEVERE EACH AFTN. MIN TEMPS WILL DIP INTO THE 60S OVER THE
INTERIOR AND NEAR 70 ACRS SE PORTION AND COASTAL AREAS. MORNING
SUNSHINE WILL ALLOW HEATING AND MAX TEMPS WILL BE IN LOW 90S
EXCEPT THE COAST.

EXPECT THE NEXT SHORTWAVE TO ROUND THE BASE OF THE LARGE SCALE
TROUGH TO APPROACH LATE SATURDAY WITH POPS INCREASING TO 30-40%
AREA-WIDE SATURDAY AND SCATTERED TO POSSIBLY LIKELY POPS SUNDAY.
AT THIS TIME HAVE CAPPED POPS AT 50%.

.LONG TERM...LAST OF THE SHORTWAVES IS FORECAST TO LIFT NE EARLY
IN THE WEEK AS THE LARGE SCALE TROUGH FINALLY MOVES OFFSHORE. BY
WED/THU A MID/UPPER RIDGE IS EXPECTED TO BUILD OVER THE REGION.
SEA BREEZES WILL BE THE PRIMARY FORCING FOR DIURNAL THUNDERSTORMS
NEXT WEEK AND WILL KEEP POPS AT 20-30% POPS. TEMPS WILL BE NEAR
CLIMO.

&&

.AVIATION...ALTHOUGH ACTIVITY IS EXPECTED TO BE LOW END SCT AT
BEST THIS AFTERNOON ACROSS THE AREA...ANY ACTIVITY THAT DOES FORM
WILL BE CONCENTRATED ALONG THE EAST COAST TERMINALS. SSI HAS
ALREADY SEEN A SHRA DEVELOP...BUT FEEL SEABREEZE SHOULD BE STRONG
ENOUGH TO KEEP TSRA MAINLY WEST OF THE SITE THIS AFTERNOON.
WESTERLY FLOW ALOFT SHOULD HELP BRING FLORIDA ACTIVITY BACK TOWARD
THE TERMINALS LATE THIS EVENING AND HAVE INCLUDED TEMPO TSRA WITH
STRONG WIND GUST POTENTIAL PRESENT AS WELL. LIKE LAST NIGHT...ANY
SITES THAT RECEIVE ABUNDANT RAINFALL WILL HAVE THE POTENTIAL FOR
FOG AND WILL JUST ADVERTISE AS MIFG WITH NO RESTRICTIONS FOR NOW.

&&

.MARINE...WITH LOW PRESSURE OVER THE PENINSULA...A VERY LIGHT WIND
FLOW PATTERN HAS EMERGED OVER THE WATERS WITH LIGHT EASTERLIES TO
THE NORTH AND WESTERLIES FOR THE FLORIDA PORTION. DEVELOPING
SEABREEZE SHOULD ALLOW ALL AREAS TO GO EAST FOR A BRIEF PERIOD BUT
WILL LIKELY STILL BREAK UP ZONES NORTH AND SOUTH BASED ON LOW
POSITION. LOW WILL MEANDER OVER THE AREA FOR THE NEXT SEVERAL DAYS
WITH WINDS DOMINATED BY THE SEABREEZE CIRCULATION. FLOW WILL
REMAIN LIGHT THE WEEKEND WITH NO FLAGS EXPECTED AT THIS TIME.

&&

.FIRE WEATHER...DEWPOINTS ARE DROPPING INTO THE LOWER 50S JUST
WEST OF THE AREA AND EXPECT SIMILAR VALUES TO EMERGE OVER THE
SUWANNEE VALLEY AS WELL. WILL BE DIFFICULT TO REALIZE DURATIONS OF
RED FLAG CONDITIONS BUT STILL TOO CLOSE A CALL TO THINK ABOUT
CANCELLING ANY WARNINGS. DRY AIR WILL STICK AROUND FOR FRIDAY
AFTERNOON BUT A SLIGHT MODERATION WILL KEEP MINIMUM VALUES IN THE
LOWER 30S AND DURATIONS SHORT OF THAT REQUIRED FOR ANY WATCHES OR
WARNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  94  67  91 /  10  10  10  30
SSI  73  89  74  87 /  10  20  10  40
JAX  69  92  70  90 /  10  20  10  30
SGJ  71  88  72  88 /  10  20  20  30
GNV  67  92  68  92 /  10  20  10  30
OCF  68  92  69  91 /  10  20  10  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR BAKER-COLUMBIA-
     HAMILTON-SUWANNEE-UNION.

GA...NONE.
AM...NONE.
&&

TRABERT/DEESE
Hazardous weather outlook, Jun 19, 9:45 AM EST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1045 AM EDT THU JUN 19 2008

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1045 AM EDT THU JUN 19 2008

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...REST OF TODAY AND TONIGHT...

...STRONG STORMS POSSIBLE THIS AFTERNOON ACROSS NORTHEAST FLORIDA...

A STALLED FRONTAL BOUNDARY AND ANOTHER UPPER DISTURBANCE WILL
PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTHEAST FLORIDA THIS
AFTERNOON. THE BEST CHANCE FOR STORMS IS EXPECTED TO BE SOUTH AND
EAST OF A LINE FROM BRUNSWICK TO THE WEST SIDE OF JACKSONVILLE TO
GAINESVILLE AND OCALA. SOME OF THE STORMS MAY BE STRONG AND PRODUCE
STRONG WINDS AND POSSIBLY HAIL. FREQUENT DANGEROUS CLOUD TO GROUND
LIGHTNING WILL BE ANOTHER CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

ANOTHER FRONT WILL APPROACH THE AREA BY THE WEEKEND WITH INCREASING
CHANCES OF SHOWERS AND STORMS. SOME STORMS MAY BE STRONG WITH
FREQUENT LIGHTNING...STRONG WINDS...AND HAIL THE MAIN CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

PP/MKT

In the hours before

Local storm report, Jun 19, 10:42 AM EST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1142 AM EDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     4 W FLORAHOME           29.73N 81.95W
06/18/2008                   PUTNAM             FL   EMERGENCY MNGR

            POWERLINES WERE REPORTED DOWN BETWEEN FLORAHOME AND
            PUTNAM HALL IN ADDITION TO PEA SIZED HAIL.

&&

DEESE
Special weather statement, Jun 19, 12:45 PM EST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
145 PM EDT THU JUN 19 2008

FLZ033-037-191830-
PUTNAM-ST. JOHNS-
145 PM EDT THU JUN 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN
PUTNAM AND SOUTHERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL
AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT...

AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES EAST OF BOSTWICK...OR 6 MILES
NORTH OF HASTINGS...MOVING SOUTHEAST AT 6 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BOSTWICK...SAINT AUGUSTINE
SOUTH...SAINT AUGUSTINE SHORES...SAINT AUGUSTINE BEACH...SPUDS...
HASTINGS...ELKTON AND DUPONT CENTER THROUGH 230 PM EDT. HAIL UP TO
ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND
MINOR FLOODING OF LOW-LYING AREAS.

IF THIS STORM INTENSIFIES FURTHER...A WARNING MAY BE REQUIRED.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

WOLF
Special weather statement, Jun 19, 1:39 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
239 PM EDT THU JUN 19 2008

FLZ040-191930-
MARION-
239 PM EDT THU JUN 19 2008

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR
STRONG WINDS AND SMALL HAIL VALID UNTIL 330 PM EDT...

AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF FLEMINGTON...OR 2 MILES
EAST OF WILLISTON...MOVING EAST AT 11 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT WESTERN MARION COUNTY THROUGH 330 PM. OTHER STRONG
THUNDESTORMS MAY DEVELOP ACROSS EAST CENTRAL AND SOUTHERN PORTIONS
OF MARION COUNTY. THE THUNDERSTORMS MAY BECOME STRONG ENOUGH TO
PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 40
TO 50 MPH.

WOLF
Local storm report, Jun 19, 1:55 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             4 W MARINELAND          29.65N 81.29W
06/19/2008  E0.25 INCH       ST. JOHNS          FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PEA SIZED HAIL AT FAVER DYKES
            STATE PARK.

&&

MTRABERT

The radar

The Jacksonville radar (KJAX), 100 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, St. Johns

When
June 19, 2:01 PM EST
Where
St. Johns County, 3.08 mi WSW of Marineland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
29.660, -81.280

Penny size hail was reported at Favor Dykes State Park.

Hail, Flagler

When
June 19, 2:13 PM EST
Where
Flagler County, 0.6 mi W of Palm Harbor
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
29.580, -81.230

Nickel size has was observed on the northwest side of Palm Coast.

Hail, Flagler

When
June 19, 2:15 PM EST
Where
Flagler County, Palm Coast
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Penny size hail was reported in Palm Coast.

Thunderstorm Wind, Flagler

When
June 19, 2:18 PM EST
Where
Flagler County, 0.6 mi W of Palm Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
29.580, -81.230

A spotter reported a tree across the road on Bird of Paradise Drive in northwest Palm Coast.

Hail, Flagler

When
June 19, 2:29 PM EST
Where
Flagler County, 1.61 mi ENE of Flagler County Airport
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.476, -81.184

Penny size hail was reported at the intersection of Interstate 95 and State Road 100.

Hail, Flagler

When
June 19, 2:43 PM EST
Where
Flagler County, 1.2 mi E of Bulow
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.440, -81.130

Penny size hail covered the road in Bulow in southeast Flagler county.

Hail, Flagler

When
June 19, 2:43 PM EST
Where
Flagler County, Palm Coast
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
29.570, -81.210

Penny size hail covered the ground in southeast Palm Coast.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101435, 101430, 101432, 101434, 101433, 101431, 101436.